Statins side effects: The ‘rare’ reaction to the lipid-lowering drug that occurs at night
This Morning: Dr Chris reveals grapefruit can affect statins
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins are taken by more than six million Britons to lessen their odds of having a stroke and heart attack. The drug, however, isn’t short of side effects – the most notorious being muscle pain and diabetes. Other psychological side effects exist, some rare, some may prevail at night.
Statins work by lowering cholesterol levels to prevent them from clogging the arteries and causing blockages.
Generally, researchers warn that unless the risk of such ailments is high, the drug may do more harm than good.
Overall, statins offer benefits on multiple levels and are generally well tolerated.
But reported side effects are plentiful, with some claims of memory loss, cataracts, liver disease and nightmares.
READ MORE: Statins side effects: Five telltale signs in your urine – when to alert your doctor
Some studies have sought to explore how psychiatric and behavioural reactions may impact the daily lives of statin users.
To date, findings suggest that certain behavioural changes may underpin sleep disturbances.
To date, the five most frequently reported psychiatric events related to statin use are insomnia, somnolence, agitation, confusion and hallucination.
Other studies however have highlighted reports of nightmares after statin intake.
More data is needed; these findings are clinically relevant, however.
Nonetheless, this has prompted calls to investigate whether the time of intake could affect sleep.
Some experts have hypothesised that the probability of having nightmares is dictated by an individual’s sensitivity to the drug.
In one 2006 BMJ study, researchers suggested nightmares should inform the suitability of statins for different individuals.
They wrote: “Although it seems that nightmares are the occasional adverse effect of statins this is relevant for the patients and should be recognised by the treating doctor since it is easily corrected by stopping statins.”
Statins have strong associations with nearly 30 different side effects.
While most cause mild discomfort, others may be severe enough to make daily activities difficult.
In one study published in CNS Drugs, researchers noted that frequent awakenings, shorter sleep duration, early morning awakenings, nightmares, sleepwalking and night terrors are also reported side effects.
There is a widely held belief that the drug’s side effects might in some cases be imagined, describing a notion known as the nocebo effect – the opposite of the beneficial placebo effect.
Findings published in the New England Journal of Medicine in 2020 seemed to suggest that individuals who have stopped taking the drug due to side effects could resume statin treatment knowing they might be experiencing the nocebo effect.
Source: Read Full Article